I am a retired nurse who became disabled in 2004. I have chronic osteoartritis of my lower back, hips, hands, fingers, and possibly my knees now. I had received steroid injections for a year. I was given a trial of several medications ,but it is difficult to trat my pain because I have ulcer disease and cannot take any NSAIDS. I have been on several narcotics. These are the only medications that help alleviate my pain so that I can perform some of the necessary functions I need to live in dependently. I feel uncomfortable and depressed at times knowing that I probably have become dependent on these narcotics. My husband reassures me that I need my nedications. I was wondering if anyone that takes narcotics for chronic pain experience these feelings? If so. how do you cope?
Hi there, just wanted to drop you a line to let you know you're not alone. I am a 34yr old woman who is also a nurse. I have been forced to quit working due to chronic pain from multiple back injuries/surgeries. There is a lot of shame that goes along with taking pain medication because of all of the sigmas that go along with them. A lot of people become addicted to the meds while taking them for legitimate reasons and feel guilty because they now 'have' to take their meds to avoid withdrawal symptoms as well as for the pain. Please know that you do not need to feel shame and you are lucky that you have a supportive husband to assure you. A lot of people, including the medical community are very judgemental of people dealing with pain. Most of them are not educated enough and are even scared to treat people with chronic pain, for fear of tarnishing their own reputation. You really should see a doc that is educated on chronic pain and has good patient reviews online as well. After being shamed by my own PCP for years, I finally see a pain management specialist that makes me feel ok about my condition and actually assures me that some people cannot live without meds to survive. I have experienced and still do experience shame, guilt and all that jazz on a daily basis. Its hard for anyone who's not experienced chronic pain to ever understand. If you ever want to chat, i would love to be here for you. I hope you can learn to accept that you are not an 'addict' even though your body may be physically dependant. Talking to others with similar issues can really help...so I'd be glad to be an ear for you. Praying for you and the rest of us :)
I retired from active duty drawing a paycheck,etc as a registered pharmacist in 1993 because I had fallen down stairs and after seeing a very young zealous chiropractor for 1year..I did not want to take anything and for pain and work..I was 43 yrs old....
My husband applied for a job overseas with his co. And in 1993 we went to china for 7yrs..came back to USA for 2 yrs where I stopped walking and having acupuncture and massages as I had ....and then the crap hit the fan..
I had no idea if we would go overseas again but we were living in a different state and I did not feel like working.
Trigeminal pain hit when an endodontist used laser to cut gums and hit nerves..I suffered for a year seeing a dental pain specialist but taking nothing..That was when my back started to hurt from the fall and I was referred to a pain dr who found I had facet joint arthritis sacral 1thru5....I had cortisone injections that did not help,
Out of the blue I had the feeling a red hot poker hit my clit..I woke up screaming.....screaming...a cold can do soda wrapped in a towel was the only way I could drive..went to a clit specialist who screamed that he only gives amitriptyline...I told him I would let my pain specialist decide so I was prescribed nortriptylline, neuron tin, and hydro codons 7.5mg...I did not even think about working again..
Within 2yrs we were sent to Kuwait 3yrs then, Uzbekistan til 2007 when the pain was terrible and i was flying all over the world with meds and trying to keep them straight..was a mess,,,i came home to my doctor!
my husband continued to work in Uzbekistan til he retired in 2010.. My pain progressed and now , 2013..
I take 4mg hydromorphone every 6 hr, lyrica 150mg bid ..and that is down at least 40% from 2 wks ago because I am having terrible opiate induced hyperalgesia..
I had successful facet joint ablation sacral area 3 yrs ago and that has now worn off....
Shame oh yes...
Non of my pharmacy friends are supportive...Twenty yrs ago I had a thriving business 6blocks from the hospital and provided office meds to 8 clinics..
I am seeing a neurologist tomorrow and she will probably do nothing ...but my headaches I never had until 6 months ago, are not being alleviated by the opiates..
I just want answers as to nerve blocks...I also suffer from striking pain in my eye from cataract surgery a yr ago..these pains in head trigeminal,ear,eye all hit at the same time ...
I have to find an alternative to opiate..I am in bed 24 hours a day,,,
Blessings to you,,
I feel shame also ..you are not alone
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.